Ohio, 2004

Flood in Ohio, January 4 to 7, 2004

January 4 to 7, 2004 · NWS CLE · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 4, 4:12 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jan 4, 4:12 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
412 PM EST SUN JAN 4 2004

DIFFICULT PCPN TYPE FORECAST TNGT ACROSS THE FA. THE RECENT WARM
SPELL HAS KEPT THE GROUND TEMPS FROM 34 TO 40 ACR MOST OF THE CWA
WHICH HAS KEPT SNOW AND SLEET FROM ACCUMULATING. BOTH THE ETA AND
GFS GENERATE ABOUT .50 OF LIQUID  THRU 06Z WITH MAINLY SNOW NR TOL
TO MOSTLY RAIN NR YNG. MIXED PCPN FM FDY TO GKJ WILL BE SLOW TO
CHANGE OVER TO SNOW BEFORE DIMINISHING AFT 06Z. WL DROP THE WINTER
STORM WARNING EXCEPT IN THE NW NW TOL WITH WARM GROUND AND MIXED
PCPN WILL NOT LIKELY ACCUMULATE TO WARNING AMOUNTS.

ARCTIC AIR WILL GRADUALLY EASE INTO THE REGION THIS WEEK  WITH THE
MAIN SURGE COMING TUE AFTN. LES SNOW MAY BECOME INTENSE LATE TUE AND
TUE EVE.

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING TNGT FOR NW OH NR TOL UNTIL 4 AM.

WINTER WEATHER ADVISORY TNGT FROM NW OH THRU CLE TO JUST N OF YNG.

PA...WINTER WEATHER ADVISORY TNGT FOR NW PA TIL 4 AM.
&&
Hazardous weather outlook, Jan 4, 6:01 AM EST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
601 AM EST SUN JAN 4 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041255-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
601 AM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT FOR NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA FOR TODAY AND THIS EVENING.  3 TO 5 INCHES OF SNOW IS
EXPECTED TODAY ACROSS NORTHWEST OHIO TODAY BEFORE CHANGING OVER TO
SLEET OR FREEZING RAIN THIS AFTERNOON.  THE REMAINDER OF NORTHERN
OHIO AND NORTHWEST PENNSYLVANIA WILL SEE RAIN AND SNOW CHANGE OVER TO
SLEET...AND THEN TO A MIX OF SLEET AND FREEZING RAIN BY THIS EVENING.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

...DAYS TWO THROUGH SEVEN...

LAKE EFFECT SNOW IS EXPECTED IN THE SNOW BELT MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

In the hours before

Special weather statement, Jan 4, 6:01 PM EST, 1 hour 59 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-050055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
601 PM EST SUN JAN 4 2004

WHILE LUCAS COUNTY IN NORTHWEST OHIO RECEIVED 3.5 INCHES OF
SNOW AND ERIE COUNTY IN NORTHWEST PENNSYLVANIA A HALF AN INCH
THE REMAINER OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA WILL
CONTINUE TO RECEIVE A MIXTURE OF RAIN...SNOW..SLEET AND
FREEZING RAIN UNTIL AFTER MIDNIGHT. THE SNOW IS EXPECTED TO
END NORTHWEST OHIO BY MIDNIGHT AND CHANGE OVER TO ALL SNOW
ELSEWHERE.

MOTORISTS ARE URGED TO EXERCISE CAUTION WHILE DRIVING. SOME
ROADS...ESPECIALLY BRIDGES AND OVERPASSES MAY BE SLICK IN SPOTS.
DRIVE CAREFULLY AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

WSF
Special weather statement, Jan 4, 6:16 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
616 PM EST SUN JAN 4 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-050209-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
616 PM EST SUN JAN 4 2004

WHILE LUCAS COUNTY IN NORTHWEST OHIO RECEIVED 3.5 INCHES OF
SNOW AND ERIE COUNTY IN NORTHWEST PENNSYLVANIA A HALF AN INCH
THE REMAINER OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA WILL
CONTINUE TO RECEIVED A MIXTURE OF RAIN...SNOW...SLEET AND
FREEZING RAIN UNTIL AFTER MIDNIGHT. THE SNOW IS EXPECTED TO
END IN NORTHWEST OHIO BY MIDNIGHT AND CHANGE OVER TO ALL SNOW
ELSEWHERE.

MOTORISTS ARE URGED TO EXERCISE CAUTION WHILE DRIVING. SOME
ROADS...EXSPECIALLY BRIDGES AND OVERPASSES MAY BE SLICK IN
SPOTS. DRIVE CAREFULLY AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Holmes

When
January 4, 8:00 PM EST to January 7, 11:00 AM EST
Where
Holmes forecast zone
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

Nearly two inches of rain fell on Holmes County on the 3rd and 4th of January. Widespread lowland flooding occurred across the county during the following days. Killbuck Creek went into flood during the early morning hours of the 5th and remained in flood until midday on January 7th. The creek crested at 16.5 feet during the afternoon of the 5th. Several homes along and near the creek were damaged by flooding. Many roads had to be closed in the county, including State Route 60 both north and south of Killbuck.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386392.